Alert archive / California / Red Flag Warnings in 2018
Red Flag Warning 16, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at Jul 3, 2018, 9:58 AM PDT for Inyo County, Tulare County, California; Esmeralda County, Nye County, Nevada. It took effect at Jul 4, 2018, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2018, 9:58 AM PDT (16:58 UTC)
- In effect from
- Jul 4, 2018, 1:00 PM PDT
- Expired
- Jul 4, 2018, 8:00 PM PDT
- In force
- 7 hr
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, Tulare County, CA, Esmeralda County, NV, Nye County, NV
The radar
The San Joaquin Valley radar (KHNX), 205 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 5.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3845 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
994 WWUS85 KVEF 031658 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 958 AM PDT Tue Jul 3 2018 CAZ226-NVZ460-040400- /O.NEW.KVEF.FW.W.0016.180704T2000Z-180705T0300Z/ Owens Valley/Southern Inyo Forest- Esmeralda and Nye County Deserts/CNC Dispatch- 958 AM PDT Tue Jul 3 2018 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT WEDNESDAY FOR GUSTY WINDS AND LOW RH... The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from 1 PM to 8 PM PDT Wednesday. * AFFECTED AREA...In California...Fire weather zone 226.In Nevada...Fire weather zone 460. * TIMING...Critical fire weather conditions will develop early Wednesday afternoon, peak between 4 PM and 7 PM, then decrease during the evening. * WIND...South winds gusting 30 to 40 MPH. * HUMIDITY...Minimum values between 5 and 10 percent. * IMPACTS...A combination of gusty winds...low relative humidity...and very warm temperatures can contribute to extreme fire behavior. Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning, grilling, lighting of fireworks, and other activities that could trigger fires are not recommended during the Red Flag period. Heed all fire restrictions and local fireworks laws. && $$ NVZ461-040400- /O.CON.KVEF.FW.W.0015.180703T1700Z-180704T0400Z/ Lincoln County/Ely Dispatch- 958 AM PDT Tue Jul 3 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461... * AFFECTED AREA...In Nevada...Fire weather zone 461...Lincoln County. * TIMING...Critical fire weather conditions will develop late this morning, peak during the afternoon, then decrease this evening. * WIND...South to southwest gusting 30 to 40 MPH. * HUMIDITY...Minimum values between 5 and 10 percent. * IMPACTS...A combination of gusty winds...low relative humidity...and very warm temperatures can contribute to extreme fire behavior. Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning, grilling, lighting of fireworks, and other activities that could trigger fires are not recommended. Heed all fire restrictions and local fireworks laws. && $$ Wolcott weather.gov/lasvegas
4 follow-up statements
142 WWUS85 KVEF 040340 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 840 PM PDT Tue Jul 3 2018 NVZ461-040445- /O.EXP.KVEF.FW.W.0015.000000T0000Z-180704T0400Z/ Lincoln County/Ely Dispatch- 840 PM PDT Tue Jul 3 2018 ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461... South wind gusts are starting to subside across Lincoln County this evening. The Red Flag Warning will be allowed to expire at 9 pm PDT. $$ CAZ226-NVZ460-041200- /O.CON.KVEF.FW.W.0016.180704T2000Z-180705T0300Z/ Owens Valley/Southern Inyo Forest- Esmeralda and Nye County Deserts/CNC Dispatch- 840 PM PDT Tue Jul 3 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM PDT WEDNESDAY FOR GUSTY WINDS AND LOW RH... * AFFECTED AREA...In California...Fire weather zone 226.In Nevada...Fire weather zone 460. * TIMING...Critical fire weather conditions will develop early Wednesday afternoon, peak between 4 PM and 7 PM, then decrease during the evening. * WIND...South winds gusting 30 to 40 MPH. * HUMIDITY...Minimum values between 5 and 10 percent. * IMPACTS...A combination of gusty winds...low relative humidity...and very warm temperatures can contribute to extreme fire behavior. Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning, grilling, lighting of fireworks, and other activities that could trigger fires are not recommended during the Red Flag period. Heed all fire restrictions and local fireworks laws. && $$ weather.gov/lasvegas
359 WWUS85 KVEF 041138 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 438 AM PDT Wed Jul 4 2018 CAZ226-NVZ460-042000- /O.CON.KVEF.FW.W.0016.180704T2000Z-180705T0300Z/ Owens Valley/Southern Inyo Forest- Esmeralda and Nye County Deserts/CNC Dispatch- 438 AM PDT Wed Jul 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RH... * AFFECTED AREA...In California...Fire weather zone 226.In Nevada...Fire weather zone 460. * TIMING...Critical fire weather conditions will develop early this afternoon, peak between 4 PM and 7 PM, then decrease during the evening. * WIND...South winds gusting 30 to 40 MPH. * HUMIDITY...Minimum values between 5 and 10 percent. * IMPACTS...A combination of gusty winds...low relative humidity...and very warm temperatures can contribute to extreme fire behavior. Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning, grilling, lighting of fireworks, and other activities that could trigger fires are not recommended during the Red Flag period. Heed all fire restrictions and local fireworks laws. && $$ weather.gov/lasvegas
700 WWUS85 KVEF 041955 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 1255 PM PDT Wed Jul 4 2018 CAZ226-NVZ460-050300- /O.CON.KVEF.FW.W.0016.180704T2000Z-180705T0300Z/ Owens Valley/Southern Inyo Forest- Esmeralda and Nye County Deserts/CNC Dispatch- 1255 PM PDT Wed Jul 4 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RH... * AFFECTED AREA...In California...Fire weather zone 226. In Nevada...Fire weather zone 460. * TIMING...Critical fire weather conditions will continue through this afternoon peaking between 4 PM and 7 PM, then decrease during the evening. * WIND...South winds gusting 30 to 40 MPH. * HUMIDITY...Minimum values between 5 and 10 percent. * IMPACTS...A combination of gusty winds...low relative humidity...and very warm temperatures can contribute to extreme fire behavior. Any fires that develop will likely spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Outdoor burning, grilling, lighting of fireworks, and other activities that could trigger fires are not recommended during the Red Flag period. Heed all fire restrictions and local fireworks laws. && $$ weather.gov/lasvegas
837 WWUS85 KVEF 050253 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 753 PM PDT Wed Jul 4 2018 CAZ226-NVZ460-050400- /O.EXP.KVEF.FW.W.0016.000000T0000Z-180705T0300Z/ Owens Valley/Southern Inyo Forest- Esmeralda and Nye County Deserts/CNC Dispatch- 753 PM PDT Wed Jul 4 2018 ...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RH... Gusty south winds will steadily decrease during the rest of the evening while relative humidity values slowly recover. The Red Flag Warning will be allowed to expire at 8 pm PDT. $$ weather.gov/lasvegas
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jul 3, 9:11 AM PDT, 47 minutes earlier.
Area forecast discussion, Jul 3, 9:11 AM PDT, 47 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 911 AM PDT Tue Jul 3 2018 .SYNOPSIS...Dry, warm, and occasionally breezy conditions are expected through the week. Winds are expected to peak today and Wednesday with the strongest winds across Lake Mead and Lincoln County this afternoon...then northern Inyo and Esmeralda counties Wednesday. Temperatures will warm Thursday into the weekend and a transition to a monsoon pattern will bring increasing humidity with some isolated thunderstorms potentially entering the forecast southeast of the I-15 corridor. && .UPDATE...Quick update this morning to refine the wind/precipitation forecast today and tomorrow. The main changes were a slight increase in wind speeds both today and tomorrow as well as including a mention of precipitation chances over the high terrain of Esmeralda and northern Inyo County today. No changes were made to the current suite of products, however we will be coordinating with partners through the day and addition changes may be needed (most notably to fire weather products). && .SHORT TERM...Today through Thursday. The main concern the next couple days will be elevated to critical fire weather conditions for parts of the region going into Independence Day due to gusty winds and continued hot and dry weather. Also, south winds will be stiff enough to produce adverse boating conditions on Lake Mead. The going Red Flag Warning this afternoon for Lincoln County and the Lake Wind Advisory today and Wednesday remain in effect and no changes are planned. Concerns over the combination of gusty winds with fireworks, grilling, and other outdoor recreation will lead to high fire danger through at least Wednesday. A shortwave trough moving across Idaho and brushing northern Nevada will be the main driver of winds primarily across southeast Nevada and northwest Arizona...with the most enhanced winds extending from Lake Mead up through central and eastern Lincoln County. Winds will diminish this evening as the shortwave lifts away. South winds will then enhance again on Independence Day...especially over Inyo and Esmeralda counties as a closed low digs off the Pacific Northwest and NorCal Coast. Gusts 30-40 mph will be possible over northern Inyo and Esmeralda counties. The latest high res models indicate wind speeds should decrease slightly over Lake Mead Wednesday, but should still be gusting around 25 mph to create adverse boating conditions. Thursday will bring less wind but still afternoon breezes of 10-20 mph across the region as temperatures climb a few degrees after a slight dip the previous day. It looks like we then see the beginning of the monsoon pattern shaping up for the weekend and gradient driven wind concerns should largely come to an end until September. .LONG TERM...Friday through Tuesday. Medium range guidance still showing strong agreement with a very strong ridge developing north of the Four Corners and remaining there through the weekend. There will be two main concerns with this Monsoonal pattern shift: Excessive Heat and potential convection as moisture seeps into the Mojave Desert. Similar to the past couple of mornings, a spread exists between GFS and ECMWF MOS temperatures. Even though there is considerable spread in MOS, there is still high confidence that the area will experience very hot temperatures over the weekend. Excessive Heat Watch will remain as is - covering all valley locations in the CWA. Overnight lows will provide little to no relief. The good news is that this looks to be a short-lived heat wave, with temperatures dropping early next week as moisture spreads into the area. Speaking of moisture, easterly and southeasterly transport winds will drag moisture from the south and east this weekend. There has been a few changes in the moisture signals in the latest solutions. Initial push of moisture has trended earlier and now begins to filter into the southeastern districts Friday morning. In addition to the earlier surge of moisture, there is a weak signal of a wave feature Friday that would potentially elevate convective activity across southern Mohave/southeastern San Bernardino counties. So, PoPs were increased in those areas for Friday. Still a fair amount of uncertainty on how far north the moisture will extend, but for now have kept a similar PoP with a slight increase through Monday, mainly over northwest Arizona, Spring Mountains and lower Colorado River. Likely hazards with thunderstorms will be strong outflow winds and locally heavy rainfall, however details remain still unclear this far out. && .FIRE WEATHER...Dry, warm, and occasionally breezy conditions are expected through the week. Winds are expected to peak today and Wednesday with the strongest winds across Lincoln County this afternoon. A Red Flag Warning is in effect for Nevada Zone 461 from 10 AM this morning to 9 PM this evening. Winds look to enhance over the Inyo Forest and Esmeralda County Wednesday. Concerns over 4th of July fireworks, grilling, and other outdoor recreation will lead to high fire danger through at least Wednesday. Temperatures will warm Thursday into the weekend and humidity may also increase over the weekend with some isolated storms potentially entering the forecast southeast of the I-15 corridor this weekend. && .AVIATION...For McCarran...A southeast component this morning is expected to become more southerly and increase early this afternoon through this evening with gusts 20-25 knots. For the rest of southern Nevada, northwest Arizona and southeast California...South winds will increase across much of the region late this morning through this afternoon with gusts 20-30 knots. The exception today will be the Owens Valley where winds will generally be 5 to 15 knots. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Wolcott SHORT TERM/AVIATION/FIRE WEATHER...Adair LONG TERM...Boothe For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Red Flag Warnings in California, 2018Red Flag Warnings in Nevada, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.